Statins can save lives only if patients take them
GALVESTON, Texas – When John Davis collapsed on the basketball court, he knew he could have prevented it. He could have avoided the heart attack, the trip to the ER and the need for a stent to allow blood to once again flow freely from his heart to the rest of his body.
Davis was healthy and in his twenties when doctors diagnosed him with a genetic condition that required him to take medication to lower his cholesterol. These medications, commonly known as statins, help patients avoid heart attacks and strokes by reducing bad cholesterol levels. They are some of the most commonly prescribed medications in the U.S.
Just over a year after his emergency on the basketball court, Davis—who is a medical student at the University of Texas Medical Branch—said he didn’t understand how important statins were to his immediate health.
“I was worried about the side effects and I thought I was young and healthy, so I stopped taking them,” he said.
While they can be lifesaving, many patients stop taking statins because of real or perceived side effects. Patients commonly report muscle pain, digestive problems and mental fuzziness or fog when taking the medications.
Some doctors believe the side effects happen frequently, while others don’t believe statins can cause them at all. However, patients taking a statin frequently report they suffer from muscle pain.
Already studying statins even before his heart attack, his experience raised further questions for Davis. Along with Dr. Susan Weller, a professor at UTMB, Davis studied the connection between statins and patient perceptions of side effects, and reported their findings in the journal BMJ Open.
“We know patient expectations are playing a role,” Davis said. “People are told they are going to feel pain, so they do. This study helps understand how often this is happening.”
Interestingly, Davis and Weller studied clinical trials where patients didn’t know if they were taking a statin or a placebo, and in the end those trials indicated minimal increases in risk of muscle symptoms in patients taking statins.
“There have been many new studies showing that people who have muscle pain on statins are expecting the pain, which is why they report it,” Davis said. “But they report muscle pain nearly as often on placebos as they do on statins.”
After comparing and analyzing clinic trials from around the world, Davis and Weller found that moderate intensity statins did not increase the risk of muscle pain or weakness compared to when study participants took a placebo. There was a slight increase when comparing high-intensity statins to placebos or lower-dose statins, the study authors said.
The most serious side effect of statins is rhabdomyolysis, a condition in which damaged skeletal muscle breaks down rapidly. The study authors estimated it only occurs to 1 in 100,000 people and there have been trials with 10,000 that didn’t have a single rhabdomyolysis event.
“High-intensity statin therapy may cause muscle symptoms like pain or weakness, but at a very low rate,” Weller said. “Unfortunately, patients experiencing muscle symptoms may quit their statin, foregoing the cardiovascular benefit, when the muscle symptoms are unrelated to taking a statin.”
Davis said he hopes this study will convince medical experts and patients alike that taking statins as prescribed can be lifesaving and that side effects are rare.
“I’m taking statins now because I’m still at risk,” Davis said. “I learned to take it seriously the hard way. Hopefully, others will see this and take it seriously as well.”
Dear Rusty: I started getting Social Security at age 62 and I am now 77. Can I get a higher benefit now that I’m... read more